Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 14, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 2, 2018, 10:05 PM EDT for Berrien County, Michigan; LaPorte County, Saint Joseph County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 10:05 PM EDT (02:05 UTC)
- Expired
- May 2, 2018, 10:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties LaPorte County, IN, Saint Joseph County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 99 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1056 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.7
The text
As transmitted.
660
WUUS53 KIWX 030205
SVRIWX
INC091-141-MIC021-030245-
/O.NEW.KIWX.SV.W.0014.180503T0205Z-180503T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1005 PM EDT WED MAY 2 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northwestern St. Joseph County in north central Indiana...
Northern La Porte County in northwestern Indiana...
Berrien County in southwestern Michigan...
* Until 1045 PM EDT/945 PM CDT/
* At 1004 PM EDT/904 PM CDT/, a severe thunderstorm was located over
Shorewood-Tower Hill, or 16 miles southwest of St. Joseph, moving
east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
South Bend, Michigan City, Niles, Buchanan, New Buffalo, Berrien
Springs, Stevensville, Dayton and Baroda.
This includes the following highways...
Interstate 80 in Indiana near mile marker 51, and between mile
markers 53 and 78.
Interstate 94 in Indiana between mile markers 37 and 45.
Interstate 94 in Michigan between mile markers 0 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4173 8691 4174 8692 4187 8681 4194 8670
4201 8666 4203 8622 4170 8622 4166 8693
4171 8693
TIME...MOT...LOC 0204Z 262DEG 38KT 4190 8666
HAIL...1.00IN
WIND...60MPH
$$
Brown1 follow-up statement
292
WWUS53 KIWX 030230
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1030 PM EDT WED MAY 2 2018
INC091-141-030240-
/O.CAN.KIWX.SV.W.0014.000000T0000Z-180503T0245Z/
St. Joseph IN-La Porte IN-
1030 PM EDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. JOSEPH AND
NORTHERN LA PORTE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4176 8644 4195 8644 4202 8641 4203 8622
4176 8622
TIME...MOT...LOC 0230Z 262DEG 38KT 4194 8629
$$
MIC021-030245-
/O.CON.KIWX.SV.W.0014.000000T0000Z-180503T0245Z/
Berrien MI-
1030 PM EDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR SOUTHEASTERN BERRIEN COUNTY...
At 1030 PM EDT, a severe thunderstorm was located over Berrien
Springs, or 7 miles north of Niles, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Niles, Buchanan, Berrien Springs, Bertrand, Dayton and Eau Claire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4176 8644 4195 8644 4202 8641 4203 8622
4176 8622
TIME...MOT...LOC 0230Z 262DEG 38KT 4194 8629
HAIL...1.00IN
WIND...60MPH
$$
NWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:34 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 2, 7:34 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 734 PM EDT Wed May 2 2018 .SYNOPSIS... Issued at 322 PM EDT Wed May 2 2018 A wet period is just ahead with periodic chances for showers and storms from tonight through Friday, with storms ending early Friday evening. A few strong to severe thunderstorms are possible, but widespread severe weather is not expected. Highs will be in the 70s Thursday through Saturday, then a little cooler Sunday with highs from 65 to around 70. Little if any rain is expected this weekend. && .SHORT TERM...(This Evening through Friday) Issued at 317 PM EDT Wed May 2 2018 Moisture has really increased from the south this afternoon with dew points climbing to around 60 degrees most areas. Any fire weather issues will end tonight with a widespread rain. Given moisture increasing from the south with steeper mid level lapse rates, surface based CAPEs per SPC analysis had climbed to around 1500 J/Kg over the southern sections of northern Indiana this afternoon. A stray shower or storm is possible over these area; however, better chances for showers & storms will be tonight as upstream convection organizes and moves east along a strong but slowly moving front. Severe weather parameters appear marginal tonight through Friday. The Storm Prediction Center has maintained a marginal risk for severe storms into Friday in this regard. There may be a break in the showers and storms Thursday before the second wave moves across the area late Thursday into Friday. Precipitable water values will rise above 1.5 inches per GFS and be close to climate maxes for this time of year through Thursday night. Widespread rainfall amounts between 1 and 2 inches are likely by late Friday. Locally heavy rainfall and rises on rivers are likely with some rivers possibly flooding. && .LONG TERM...(Friday Night through Wednesday) Issued at 317 PM EDT Wed May 2 2018 A tranquil period is ahead for the weekend into early next week. There is a good chance a weak system will bring some showers Sunday, but the rest of the period from Saturday through next Wednesday should be dry with temperatures close to normal. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 734 PM EDT Wed May 2 2018 VFR through the overnight although continued and sustained moisture advection into the area along with numerous showers/thunderstorms will eventually yield MVFR cigs aft daybreak Thu. Thereafter should remain dry/stable until late aftn/early eve before next chc tsra takes shape. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Skipper SHORT TERM...Skipper LONG TERM...Skipper AVIATION...T Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 2, 5:19 PM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 519 PM EDT Wed May 2 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-031000- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 519 PM EDT Wed May 2 2018 /419 PM CDT Wed May 2 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Tonight Scattered to numerous thunderstorms tonight. A few storms may approach severe limits with hail up to 1 inch and wind gusts to 60 mph this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional chances for thunderstorms exist toward Thursday evening and again Friday afternoon. A few strong storms are possible each period with an isolated severe risk possible. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-031000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 519 PM EDT Wed May 2 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight A few southwest gusts to 25 knots are possible this evening. Scattered to numerous are expected through evening. A strong to severe thunderstorm is possible this evening with gusty winds in excess of 35 knots and hail up to 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Conditions hazardous to small craft may develop Thursday night into early Friday. Additional chances for thunderstorms exist Thursday afternoon and evening with an isolated strong to severe thunderstorm possible. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, May 2, 9:27 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Northern Indiana
927 PM EDT WED MAY 2 2018
MIZ077-078-030200-
Berrien-Cass-
927 PM EDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS AND
NORTHEASTERN BERRIEN COUNTIES...
At 926 PM EDT, a strong thunderstorm was located near Stevensville,
or 8 miles south of Fair Plain, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm. At 925 PM EDT, the public reported half inch hail in Bridgman.
Locations impacted include...
Benton Harbor, St. Joseph, Dowagiac, Fair Plain, Berrien Springs,
Stevensville, and Millburg.
This includes Interstate 94 in Michigan between mile markers 20 and
33.
LAT...LON 4207 8622 4207 8605 4201 8599 4187 8650
4207 8657 4218 8622
TIME...MOT...LOC 0126Z 248DEG 34KT 4196 8645
NWSLocal storm report, May 2, 9:30 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
930 PM EDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM TSTM WND DMG COLDWATER 41.94N 85.01W
05/02/2018 BRANCH MI EMERGENCY MNGR
APPX 14-INCH LIMB FROM TREE FELL ACROSS
ROAD, POWER OUTAGE ON CHURCH ST AT DAUGHERTY
ST, 2107 HRS.
&&
GHLocal storm report, May 2, 9:31 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
931 PM EDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG UNION 41.79N 85.87W
05/02/2018 CASS MI PUBLIC
ROOF DAMAGE ON GARAGE.
&&
GHLocal storm report, May 2, 9:35 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
935 PM EDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG BRISTOL 41.72N 85.82W
05/02/2018 ELKHART IN PUBLIC
NUMEROUS TREES LIMBS SNAPPED.
&&
GHSpecial weather statement, May 2, 9:46 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
946 PM EDT WED MAY 2 2018
INZ003-004-MIZ077-030215-
La Porte-St. Joseph-Berrien-
946 PM EDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH...
NORTHEASTERN LA PORTE AND SOUTHERN BERRIEN COUNTIES...
At 945 PM EDT/845 PM CDT/, a strong thunderstorm was located near New
Buffalo, or 7 miles north of La Porte, moving northeast at 55 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Michigan City, La Porte, Niles, Buchanan, New Buffalo, Dayton,
Michiana Shores, Grand Beach, Union Pier, and Harbert.
This includes the following highways...
Interstate 80 in Indiana between mile markers 49 and 69.
Interstate 94 in Indiana between mile markers 41 and 45.
Interstate 94 in Michigan between mile markers 0 and 16.
LAT...LON 4194 8662 4193 8642 4184 8622 4175 8636
4161 8669 4175 8686
TIME...MOT...LOC 0145Z 241DEG 46KT 4171 8670
NWSLocal storm report, May 2, 9:47 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
947 PM EDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM TSTM WND GST 1 NE MOSCOW 42.06N 84.50W
05/02/2018 E65 MPH HILLSDALE MI TRAINED SPOTTER
&&
NDMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:00 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 45 min |
| May 2, 8:28 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 47 min |
| May 2, 8:44 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Saint Joseph | 46 min |
| May 2, 8:48 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 27 min |
| May 2, 9:02 PM EDT | Severe Thunderstorm Warning | IWX | Branch | 28 min |
| May 2, 9:16 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 44 min |
| May 2, 9:27 PM EDT | Special Weather Statement | IWX | Cass | 33 min |
| May 2, 9:46 PM EDT | Special Weather Statement | IWX | Berrien | 29 min |
| May 2, 9:53 PM EDT | Flash Flood Watch | IWX | Cass | 11 hr |
| May 2, 9:57 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 48 min |
| May 2, 10:24 PM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass, Saint Joseph | 51 min |
| May 3, 9:24 AM EDT | River Flood Warning | IWX | Branch, Saint Joseph | 25 hr |
| May 3, 9:45 AM EDT | River Flood Warning | IWX | Berrien | 5 days |
| May 2, 8:17 PM EDT | Areal Flood Advisory | IWX | LaPorte, Marshall, Starke | 3 hr |
| May 2, 8:33 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Marshall | 42 min |
| May 2, 8:49 PM EDT | Areal Flood Advisory | IWX | Kosciusko, Marshall | 3 hr |
| May 2, 8:50 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Noble, Whitley | 40 min |
| May 2, 9:25 PM EDT | Special Marine Warning | IWX | 58 min | |
| May 2, 9:49 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Noble | 24 min |
| May 2, 10:48 PM EDT | Special Weather Statement | IWX | Marshall | 27 min |
| May 2, 11:15 PM EDT | Special Weather Statement | IWX | Kosciusko | 30 min |
| May 2, 11:47 PM EDT | Special Marine Warning | IWX | 43 min | |
| May 3, 12:16 AM EDT | Special Marine Warning | IWX | 44 min | |
| May 3, 8:09 AM EDT | Special Weather Statement | IWX | Huntington, Miami, Wabash | 36 min |
| May 3, 1:54 PM EDT | River Flood Warning | IWX | Allen, DeKalb | 6 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.